Nevada, 2012

Flash Flooding and Damaging Wind in Nevada, August 21 to 22, 2012

August 21 to 22, 2012 · NWS VEF · 11 events in 3 counties and zones

Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 21, 1:30 PM PST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 21, 1:30 PM PST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT TUE AUG 21 2012

.SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
WEDNESDAY INTO THURSDAY AS MONSOON MOISTURE REMAINS IN PLACE AND A
WEAK LOW PRESSURE SYSTEM MOVES OVER THE AREA. HEAVY RAIN...HAIL AND
GUSTY WINDS ARE POSSIBLE. GRADUAL DRYING TAKES PLACE FRIDAY THROUGH
MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW
NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...SCATTERED THUNDERSTORMS WITH SOME PRODUCING ISOLATED
FLASH FLOODING WERE OCCURRING OVER MAINLY LINCOLN...CLARK AND MOHAVE
COUNTIES. THIS INCREASED COVERAGE LOOKS TO BE IN RESPONSE TO A WEAK
UPPER LEVEL DISTURBANCE OVER MOHAVE COUNTY WHICH IS EVIDENT ON WATER
VAPOR. SOMEWHAT DRIER AND MORE STABLE AIR OVER INYO AND WESTERN SAN
BERNARDINO COUNTIES AND SO FAR ONLY SOME CUMULUS HAS MANAGED TO
DEVELOP. THESE STORMS WILL LIKELY GO INTO THIS EVENING...BUT
COVERAGE IS EXPECTED TO GRADUALLY DISSIPATE OVERNIGHT. AN UPPER
LEVEL LOW OFF THE CALIFORNIA COAST WILL BEGIN TO MOVE INLAND
WEDNESDAY. THIS FEATURE COMBINED WITH DEEP MOISTURE ALREADY IN PLACE
WILL ALLOW FOR MORE WIDESPREAD THUNDERSTORMS ON WEDNESDAY. MODELS
ARE INDICATING GOOD UPPER DIFFLUENCE COMBINED WITH A JET STREAK
AROUND 50KTS AND ALSO FAIRLY HIGH 0-6KM BULK SHEAR VALUES AROUND
25-30KTS OVER SAN BERNARDINO...SOUTHERN CLARK AND SOUTHERN MOHAVE
COUNTIES. THIS MAY HELP STORMS IN THOSE AREAS TO BECOME MORE
ORGANIZED LEADING TO A HIGHER SEVERE POTENTIAL. SOME CELL TRAINING
WILL ALSO BE A CONCERN AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
ALL ZONES EXCEPT NV14 AND CA519/520/521 DUE TO MORE DRYING IN THOSE
AREAS. STORMS ARE ALSO LIKELY TO CONTINUE OVERNIGHT WEDNESDAY AND
THROUGH MUCH OF THURSDAY SO THE FLASH FLOOD WATCH MAY NEED TO BE
EXTENDED BEYOND 1AM THURSDAY. WILL LET THE LATER SHIFT DECIDE ON
THAT. ALTHOUGH SOME DRYING IS EXPECTED FRIDAY THERE WILL STILL BE
ENOUGH MOISTURE AROUND FOR ISOLATED TO SCATTERED THUNDERSTORMS.
TEMPERATURE WILL BE HELD TO BELOW NORMAL READINGS DUE TO THE
ADDITIONAL CLOUD COVER.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY...SOMEWHAT DRIER AIR IS
EXPECTED TO BE OVER THE AREA SATURDAY AND SUNDAY WITH THE EXCEPTION
OF MOHAVE COUNTY WHERE SOME MOISTURE AND INSTABILITY WILL REMAIN IN
PLACE. THIS WILL LEAD TO A CONTINUATION OF MAINLY AFTERNOON
THUNDERSTORMS. MODELS ARE HINTING AT A RETURN OF MONSOONAL MOISTURE
BY THE MIDDLE OF NEXT WEEK WHICH WOULD LIKE LEAD TO A GENERAL
INCREASE IN AFTERNOON THUNDERSTORMS OVER MAINLY MOHAVE...CLARK AND
EASTERN SAN BERNARDINO COUNTIES.
&&

.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS WITH GUSTY AND
ERRATIC WINDS ARE EXPECTED INTO THIS EVENING OVER MUCH OF THE
REGION. THERE WILL BE SOME DECREASE OVERNIGHT...BUT WE ARE EXPECTED
MORE WIDESPREAD THUNDERSTORMS WEDNESDAY AFTER 18Z THROUGH 08Z
THURSDAY. CIGS AOB 5K FEET POSSIBLE AT TIMES NEAR THUNDERSTORMS WITH
GENERAL CIGS 8K FEET. AWAY FROM THUNDERSTORM INFLUENCES WINDS WILL
BE SOUTH AROUND 10KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS EXPECTED INTO THIS EVENING WITH
MOST COVERAGE OVER THE EASTERN HALF OF THE AREA. CIGS DOWN TO 5K
FEET AT TIMES. WINDS WILL BE SOUTH AROUND 10-15KTS AWAY FROM
STORMS...BUT GUSTY AND ERRATIC NEAR THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
     NIGHT FOR NVZ015>022.
AZ...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
     NIGHT FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
     NIGHT FOR CAZ522>527.
&&

GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 21, 4:19 AM PST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 AM PDT TUE AUG 21 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-212300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
519 AM PDT TUE AUG 21 2012 /519 AM MST TUE AUG 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY MOIST CONDITIONS CONTINUE OVER THE AREA...RESULTING IN ISOLATED
TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING.
GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...HOWEVER THE
MAIN CONCERN WILL BE BRIEF HEAVY RAINFALL WHICH MAY PRODUCE
ISOLATED FLASH FLOODING. THE AREAS WHICH HAVE THE GREATEST CHANCE
OF THUNDERSTORMS FORMATION WILL BE LINCOLN/CLARK/MOHAVE COUNTIES

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA
COAST LATE TONIGHT/EARLY WEDNESDAY. THIS WILL ALLOW FOR ADDITIONAL
MOISTURE TO MOVE INTO THE EASTERN PORTION OF THE AREA ALONG WITH
INCREASED DYNAMICS. THE POTENTIAL FOR LOCALIZED FLASH FLOODING OF
THE PAST FEW DAYS MAY INCREASE ON WEDNESDAY WITH POSSIBLE FLASH
FLOOD WATCHES BEING ISSUED LATER.

BY THURSDAY...DRYING WILL BE TAKING PLACE FROM THE WEST ALTHOUGH
ISOLATED THUNDERSTORMS WILL CONTINUE MAINLY OVER LINCOLN/MOHAVE
COUNTIES THROUGH FRIDAY AND THEN EXTREME EASTERN MOHAVE COUNTY FOR
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY. HOWEVER... SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

ACTIVATION OF SPOTTERS MAY BE REQUESTED ON WEDNESDAY FOR LINCOLN/
CLARK/MOHAVE COUNTIES.

In the hours before

Special weather statement, Aug 21, 1:47 PM PST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PDT TUE AUG 21 2012

NVZ015-016-212230-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-
247 PM PDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LINCOLN AND
NORTHEASTERN CLARK COUNTIES UNTIL 330 PM PDT...

AT 243 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 7 MILES
NORTH OF LOGANDALE...OR 7 MILES NORTHEAST OF MOAPA...MOVING NORTHEAST
AT 15 MPH ALONG INTERSTATE 15.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. DRIVERS SHOULD EXPECT
AREAS OF WATER PONDING ON ROADWAYS.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN LINCOLN AND NORTHEASTERN CLARK COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3685 11458 3685 11411 3657 11454 3666 11467
TIME...MOT...LOC 2145Z 226DEG 14KT 3672 11449

WOLCOTT
Local storm report, Aug 21, 4:25 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 PM PDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      5 NNW PEACH SPRINGS     35.60N 113.45W
08/21/2012                   MOHAVE             AZ   PUBLIC

            THE HUALAPAI LODGE REPORTED THAT DIAMOND CREEK ROAD WAS
            COMPLETELY WASHED OUT DUE TO FLASH FLOODING FROM THE
            PEACH SPRINGS TURNOFF ALL THE WAY TO THE COLORADO RIVER.
            THE ROAD HAS BEEN CLOSED.

&&

KENNEDY

The radar

The Las Vegas radar (KESX), 121 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Clark

When
August 21, 5:04 PM PST to 6:30 PM PST
Where
Clark County, 19.42 mi WNW of Moapa to 18.85 mi WNW of Moapa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.786, -114.949

Water, rocks, and small bushes flowed across Highway 93 south of Coyote Springs, rendering the road impassable.

Thunderstorm Wind, Clark

When
August 21, 6:00 PM PST to 6:10 PM PST
Where
Clark County, 1.97 mi NE of Logandale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.620, -114.474

Thunderstorm winds blew large rocks into a house and blew down a fence.

Flash Flood, Lincoln

When
August 21, 9:03 PM PST to 11:00 PM PST
Where
Lincoln County, 4.83 mi NNE of Crestline to 4.03 mi NE of Crestline
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.733, -114.092

Water one and a half feet deep flowed across Highway 319 near the Utah state line.

Flash Flood, Clark

When
August 22, 7:25 AM PST to 8:30 AM PST
Where
Clark County, 1.38 mi S of Overton Muni Arpt to 1.66 mi S of Overton Muni Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.550, -114.450

Highway 169 was closed near Whitmore Street due to flash flooding.

Flash Flood, Clark

When
August 22, 8:45 AM PST to 10:00 AM PST
Where
Clark County, 2.45 mi WSW of Goodspgs to 2.09 mi WSW of Goodspgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.821, -115.662

Several roads in Sandy Valley were flooded with water and debris.

Flash Flood, Esmeralda

When
August 22, 9:00 AM PST to 4:00 PM PST
Where
Esmeralda County, 7.59 mi WSW of Lida to 0.77 mi W of Lida
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.416, -117.631

A four mile section of Highway 266 near Lida Summit was washed out.

Flash Flood, Clark

When
August 22, 9:45 AM PST to 3:00 PM PST
Where
Clark County, 10.19 mi NW of Las Vegas N Air Term to 1.47 mi SSE of Blue Diamond
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
Broadcast Media
Coordinates
36.306, -115.348

Significant flash flooding affected much of the Las Vegas Valley. Numerous roads were closed, and several people were rescued from cars. A church was damaged by three feet of water when a retaining wall collapsed. Several people were rescued from washes. One man died when he fell into the Pittman Wash and was swept downstream.

Flash Flood, Clark

When
August 22, 10:32 AM PST to 11:30 AM PST
Where
Clark County, 0.86 mi SSE of Sloan to 1.27 mi SE of Sloan
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.938, -115.215

Up to a foot of water ran down a road in Sloan.

Flash Flood, Clark

When
August 22, 11:19 AM PST to 3:00 PM PST
Where
Clark County, 0.2 mi NE of Crystal to 4.89 mi NE of Crystal
Cause
Heavy Rain
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
36.502, -114.767

Significant flash flooding affected much of Valley of Fire State Park. Mud and debris flowed over roads in at least ten places in the park. White Dome Road was undercut and washed out. In addition, Exit 75 off Interstate 15 was washed out.

Flash Flood, Clark

When
August 22, 11:43 AM PST to 12:30 PM PST
Where
Clark County, 6.67 mi WNW of Callville Bay to 5.96 mi NW of Callville Bay
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
36.157, -114.845

Six to eight inches of water were running across Northshore Road near mile marker 7.

Flash Flood, Clark

When
August 22, 1:18 PM PST to 2:30 PM PST
Where
Clark County, 0.97 mi E of Boulder City Arpt to 1.88 mi ESE of Boulder City Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.969, -114.853

Multiple streets in Boulder City were closed due to water and debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Clark2012-08-2217MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397554, 397555, 397557, 400916, 400917, 400918, 400919, 400920, 400921, 400922, 400923.